Methamphetamine is an incredibly potent and dangerous drug that is highly addictive. In fact, people who use meth are at risk for a number of side effects including overdose. A methamphetamine overdose can cause serious health complications and even death if not treated immediately.
People using methamphetamine for the first time are at an increased risk for overdose. This is because they likely have a lower tolerance to the drug, which means that even a small amount of meth can be dangerous. Additionally, first-time users may not be aware of the drug’s strength and potency.
While first-time meth users are especially vulnerable to overdose, anyone using this drug can suffer a methamphetamine overdose. People who are experiencing an overdose on this drug will exhibit a number of signs and symptoms. Therefore, knowing these signs can potentially save your life or someone else’s in the case of an overdose.
What is Methamphetamine?
Methamphetamine is a powerful central nervous system stimulant that is classified as a Schedule II drug under the Controlled Substances Act. This drug can be taken orally, injected, or inhaled, and it produces effects that are similar to, but more intense than, those of cocaine.
Methamphetamine is highly addictive and has serious health consequences, including brain damage, heart damage, and damage to the blood vessels. Chronic methamphetamine use can lead to psychotic symptoms that include paranoia, visual and auditory hallucinations, and delusions (for example, the sensation of insects crawling under the skin). Methamphetamine use can also cause aggressive and violent behavior.
Chronic users of methamphetamine may have changes in brain structure similar to those seen in individuals with Alzheimer’s disease and Parkinson’s disease. In addition, methamphetamine use is also associated with an increased risk for stroke.
Signs of a Methamphetamine Overdose
1. Chest Pain
Chest pain is often a common symptom in a methamphetamine overdose. This drug is a potent stimulant that causes the heart to work incredibly hard. In the case of an overdose, an excess strain is put on the heart and can cause chest pain. This can be a dangerous symptom and may even be an early sign of cardiovascular collapse or heart attack.
2. Trouble Breathing
A dangerous sign of a methamphetamine overdose is difficulty breathing or labored breathing. This symptom is especially common in the case of a crystal meth overdose (the form of the drug that is smoked). If someone who has recently ingested methamphetamine then begins to have trouble breathing or stops breathing, seek medical treatment immediately.
3. Irregular Heartbeat
Due to meth’s stimulant effects, this drug speeds up the body’s vital signs, including heart rate. As a result, this can cause the heart to beat too fast or irregularly. An irregular heartbeat can ultimately lead to a stopped heart, which can result in death.
4. Severe Stomach Pain
Someone who is experiencing a meth overdose may have severe stomach pain or cramping. This may be caused by the vasoconstriction associated with methamphetamine use. This drug can reduce blood flow throughout the body, including the abdomen. Toxic amounts of methamphetamine can cause severe blood restriction to and from the stomach and result in painful pain in the abdomen.
5. High Body Temperature
High body temperature, also referred to as hyperthermia, can happen as a direct result of methamphetamine intoxication. The more methamphetamine a person ingests, the more likely he or she will experience hyperthermia. Moreover, prolonged periods of high body temperature can have severe health implications including kidney damage and failure.
Methamphetamine overdose can drastically increase a person’s risk for stroke, especially hemorrhagic stroke. This type of stroke is caused by vascular abnormalities like inflamed blood vessels and high blood pressure. Both of these conditions can result from methamphetamine. Early warnings of a stroke include trouble speaking, headache, and vision problems.
7. Heart Attack
A heart attack is another severe symptom of methamphetamine overdose and can result in permanent damage and even death. A heart attack due to methamphetamine addiction is often the direct result of the extensive strain the drug puts on the body and particularly the heart. The more methamphetamine a person uses, the more at risk he or she is for a heart attack.
Getting Help From a Meth Addiction Treatment Center in Ohio
If you or a loved one is struggling with an addiction to methamphetamine, seeking treatment is the best way to prevent potentially life-threatening side effects such as overdose. Vertava Health Ohio offers several personalized treatment programs to help individuals overcome addiction and lead a fulfilling life in recovery.
To learn more about the signs of a methamphetamine overdose, contact a treatment specialist today at 844.954.1771.